In my second half of chemo I had to take steroids the night before my treatment. I learned that these keep you up at night and I would wake up wired in the early morning unable to sleep. But it was once a week each treatment and it’s what I had to do.
Then I ended up back on steroids after my brain surgery. And had to take twice daily and the trouble staying asleep returned. But again, I’ll deal with whatever side effects of the medication.
I was briefly off the steroids, back on after the seizure, back off and on again following radiation. My radiation treatment was Friday and the wired, wide awake early morning returned Saturday. I couldn’t sleep from 1:30-5 AM. Two of my favorite movies were on back to back: Office Space and Groundhog Day, which didn’t help me any. I even tried reading some and still couldn’t fall asleep.
That morning the boys had their championship game and I was out of control. My dad, brother and I joked I had roid rage and I might have! I couldn’t stop opening my mouth. As I mentioned in a post yesterday I was upset that in this 7-8 Little League game, which yes was the championship, my sons team played the same the have all season: rotating all the players in different positions and playing everyone so they learn. The other team didn’t rotate their players and didn’t have their weakest players play in the field (which they are supposed to do)! One of the weakest players was on the boys’ team last year and his dad was a coach so I wasn’t afraid to call this out. Did I say way too much and act out of line? Absolutely.
But I couldn’t stop…roid rage in full effect. It’s also the competitive person in me that wanted to see the game played by the rules and fairly. As someone who played sports from K-12 I still haven’t stopped being competitive-you can’t take that competitiveness out of an athlete!
I do think the steroids did have some effect as multiple times my dad told me I was extremely hyper during the game. And that probably also contributed to why I got so fired up.
Enough about that side effect. There’s also hair growth and I’m not talking about on my head. My legs are sprouting hair like crazy and it’s a challenge to shave seated in a shower chair. I can see hair appearing above my lip. Yeah fun stuff.
And there’s also weight gain, I feel like my face looks puffy when I take the steroids. And I get flushed after I take them. My cheeks get hot and turn red.
While not fun, I do what I need to do with my medication and treatment. These aren’t terrible side effects, just kind of weird. And to think some athletes will take steroids to improve their performance…kind of crazy given all these side effects!
I only need to be on this latest round of steroids for a week following the radiation, so not too long of dealing with these strange side effects. Just a few more sleepless nights, more hair growth, hyper activity and roid rage and then hopefully a little less craziness! For now I’ll take these side effects and medication to reduce my chance of seizure any day!
#steroids #roidrage #medication #sideeffects #hairgrowth #hyper #brainsurgery #radiation #seizure